Acute captopril overdose can result in recurrent hypotension that responds to intravenous fluids and dopamine.
Extended monitoring may be prudent after captopril overdose; this case leaves open questions on optimal duration and generalizability.
We present a case in which a patient took an overdose of captopril (Capoten) and alprazolam (Xanax) in a suicide attempt. The patient presented with hypotension (systolic blood pressure of 80 mm Hg) and drowsiness. The hypotension initially responded to administration of intravenous fluids and dopamine; however, it recurred twice at 18.5 and 24.5 hours after ingestion. These episodes again responded to administration of fluids and dopamine. A plasma captopril level of 27,391.1 nmol/L (5982 ng/mL) was documented, as well as a depressed level of angiotensin converting enzyme. Captopril is an angiotensin converting enzyme inhibitor used in the management of hypertension and ventricular failure; to our knowledge, this is the first case of an acute captopril overdose reported in the English-language literature. The role of captopril in inducing hypotension is discussed herein.
No takes yet. Share an insight, caveat, or question.
W. Lynn Augenstein (1988) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: